Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 51, NWS Buffalo, NY

August 4, 1999Niagara County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 4, 1999, 7:57 PM EDT for Niagara County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1999, 7:57 PM EDT (23:57 UTC)
Expired
Aug 4, 1999, 9:00 PM EDT
In force
63 min
Issued by
NWS Buffalo, NY
Area
Whole counties

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 12.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 042358 RRA
SVRBUF
NYC063-050100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
757 PM EDT WED AUG 4 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NIAGARA COUNTY IN WESTERN NEW YORK

* UNTIL 900 PM EDT

* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LEWISTON AND JUST SOUTH OF WILSON...MOVING
  EAST AT 20 MPH.

* IF YOU ARE IN NIAGARA COUNTY...SEEK SAFETY IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING
WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL
MAY ALSO PRODUCE DRAINAGE FLOODING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:12 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 3:12 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
312 PM EDT WED AUG 4 1999

A COMBINATION OF WARM LAKE WATERS AND UPPER LEVEL DYNAMICS HAS
PRODUCED SHALLOW BUT VERY ACTIVE CONVECTION THIS MORNING AND EARLY
AFTERNOON.

ETA MODEL SEEMS TO HAVE THE BEST HANDLE ON THE CURRENT WEATHER
CONDITIONS. WILL GO WITH CHANCE POPS IN THE WESTERN ZONES OVERNIGHT
AND LIKELY TO OCCASIONAL FOR AREAS EAST OF LAKE ONTARIO. THE BETTER
UPPER LEVEL DYNAMICS WILL BE FOCUSED ACROSS LAKE ONTARIO AND MAY SEE
FURTHER ENHANCEMENT FROM 76 DEGREE WATERS OF LAKE ONTARIO. MAIN COLD
POOL ALOFT SHOULD BE THROUGH BY THURSDAY AFTERNOON WITH CHANCE POPS
MAINLY ALONG THE LAKE ONTARIO SHORE TO EAST OF LAKE ONTARIO.

DRYING AND COOLER AIR ON THURSDAY NIGHT WITH TEMPS WELL INTO THE
50S...SURELY EXPECT TO GET LOWS IN THE 40S OVER THE WESTERN SOUTHERN
TIER IF CLOUDS THIN.

THERE WILL BE ANOTHER CHANCE OF RAIN ON FRIDAY ACROSS THE WEST AS A
WEAK SHORT WAVE ZIPS THROUGH BUT MOISTURE WILL BE LIMITED SO HELD OFF
TO LOW CHANCE POPS. WENT CLOSE TO GUIDANCE TEMPS...ESPECIALLY LOWS.

.BUF...NONE.

HIBBERT

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:21 PM EDTSevere Thunderstorm WarningBUFErie, Niagara59 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.